MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Model Number RBY4C0305-B
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/12/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2020-01917.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat an arteriovenous malformation (avm) off of the superficial femoral artery (sfa) using ruby coils, a lantern delivery microcatheter (lantern), and a guidewire.During the procedure, the physician felt resistance when approximately seventy-five percent of the ruby coil was advanced out of the lantern.When the physician attempted to remove the ruby coil, it detached into the patient's vessel.Subsequently, a snare device was used and the ruby coil was successfully removed.Next, the physician felt resistance when approximately seventy-five percent of the next ruby coil was advanced out of the lantern.When the physician attempted to remove the ruby coil, it detached into the patient's vessel.However, the physician was able to remove the lantern and flush the ruby coil out on the back table.The procedure was completed by re-inserting the same lantern and using another ruby coil.It was also reported that, while analyzing the angiogram images, the target location was revealed to be no more than 2 mm in size.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the first returned ruby coil confirmed that the embolization coil was detached.Further evaluation revealed that the pusher assembly was fractured and had multiple kinks along its length.If the device is forcefully advanced against resistance, damage such as a kink and subsequent fracture may occur.If the pusher assembly fractures, the coil will likely detach.Additional damage was incurred to the coil when snared from the patient.Based on the reported event, the resistance experienced during the procedure was likely due to the coil being too large for the aneurysm.Evaluation of the second returned ruby coil confirmed that the embolization coil was detached from the pusher assembly.Further evaluation revealed that the pusher assembly was fractured near the proximal end of the introducer sheath.If the mid-joint is retracted through the introducer sheath friction lock, resistance may be experienced during advancement, and damage such as a kink and subsequent fracture may occur.If the pusher assembly fractures, the coil will likely detach.The damage on the returned device does not align with the reported issue; therefore, the root cause could not be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 1.3005168196-2020-01917, h3 other text : placeholder.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10814348
Report Number3005168196-2020-01918
Device Sequence Number1114651
Product Code HCG
UDI-Device Identifier00814548018317
UDI-Public00814548018317
Combination Product (Y/N)Y
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/12/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberRBY4C0305-B
Device Catalogue NumberRBY4C0305
Device Lot NumberF88975
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/14/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 10/12/2020
Supplement Date Received by Manufacturer01/19/2021
Initial Report FDA Received Date11/09/2020
Supplement Report FDA Received Date02/12/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age72 YR
Date Report Sent to FDA01/01/2005